Hail, Converse
- When
- July 15, 6:10 PM MST
- Where
- Converse County, 11.77 mi W of Bill
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.200, -105.500
Quarter to half dollar size hail was reported west of Bill.
Thunderstorms over portions of east-central and southeast Wyoming produced large hail, heavy rain and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms over portions of east-central and southeast Wyoming produced large hail, heavy rain and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 15, 3:56 PM MST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 456 PM MDT TUE JUL 15 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 300 PM MDT TUE JUL 15 2014 A CLUSTER OF STORMS IS CURRENTLY MOVING INTO SOUTHWEST LARAMIE COUNTY AND INTO LARIMER COUNTY IN COLORADO. RECEIVED SOME PEA SIZED HAIL REPORTS SOUTH OF LARAMIE WHEN THESE STORMS MOVED INTO ALBANY COUNTY EARLIER. SPC MESOANALYSIS SHOWS CAPE VALUES OF 1000-1500 J/KG ALONG INTERSTATE 25 STRETCHING FROM CHEYENNE TO WHEATLAND. NORTHWESTERLY FLOW ALOFT WILL CONTINUE TO BE STRONG THROUGH THE EVENING AND BULK SHEAR WILL BE AROUND 50-55 KTS. WOULD LIKE TO SEE THESE STORM CELLS BECOME MORE ISOLATED BEFORE GETTING TOO EXCITED ABOUT THE SVR THREAT. IT WILL BE INTERESTING TO SEE IF THE ATMOSPHERE WILL DESTABILIZE AGAIN ACROSS LARAMIE AND ALBANY COUNTIES AFTER THIS STORM CLUSTER MOVES THROUGH. WILL CONTINUE TO MONITOR ANY INITIATION OF CELLS ACROSS SOUTHEAST WY THROUGH THE EVENING AS THEY WILL BE MOVING INTO AN UNSTABLE AND SHEARED ENVIRONMENT. WILL KEEP THE SVR TSTM POTENTIAL IN THE GRIDS THROUGH THE LATE EVENING. STRONG SHORTWAVE IS CURRENTLY LOCATED ACROSS SOUTHWESTERN MONTANA AND IS PROGGED TO MOVE SOUTHEAST THROUGH TONIGHT. LARGE SCALE ASCENT INCREASES OVER THE CWA BY LATE THIS EVENING AND INTO TONIGHT WITH THE UPPER JET TO THE SOUTH ACROSS COLORADO. THE MODELS HAVE BEEN CONSISTENT AT SHOWING QUITE A BIT OF QPF (0.25-0.75 INCHES) ACROSS THE PLAINS THROUGH TONIGHT...SO LEFT HEAVY RAIN IN THE FCST. THE HRRR MODEL SHOWS A LARGE AREA OF MULTICELL STORMS MOVING FROM CONVERSE COUNTY SOUTHEASTWARD INTO PLATTE COUNTY AND THEN INTO THE WESTERN NEBRASKA PANHANDLE FROM 02-07Z. THE MODELS ARE LIKELY KEYING IN ON AN AREA OF UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE JET. SOUNDINGS SHOW GOOD ELEVATED INSTABILITY AND COMBINED WITH EFFECTIVE SHEAR OF 30-40 KTS COULD BE SOME MARGINALLY SVR HAIL THROUGH THE NIGHT...MAINLY TO THE EAST OF THE LARAMIE RANGE. SHORTWAVE IS DIRECTLY OVERHEAD BY 18Z WED. COLD FRONT WILL PASS ACROSS THE REGION ON WED MORNING SO TEMPS WILL BE A GOOD 10-15 DEGREES COOLER. WIDESPREAD LOW CLOUD COVER WILL PERSIST THROUGH LATE MORNING. ALTHOUGH THERE WILL STILL BE A GOOD COVERAGE OF SHOWERS ESPECIALLY NEAR THE COLORADO BORDER...THE STRONG TO SVR THREAT WILL BE GREATLY REDUCED. THE AIRMASS WILL BEGIN TO DRY OUT ON WED NIGHT AND CONTINUE TO DO SO INTO THURS. SLIGHT CHANCE POPS ARE LIMITED TO THE SOUTHERN NEBRASKA PANHANDLE ON THURS AFTN. THIS WILL BE THE START OF A WELCOME BREAK FROM STORMS. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 300 PM MDT TUE JUL 15 2014 A TREND TOWARDS WARMER AND DRIER WEATHER LOOKS TO SET UP OVER THE REGION DURING THIS PERIOD WITH A STRONG UPPER HIGH FORECAST TO DEVELOP OVER THE SOUTHERN ROCKIES LATE IN THE WEEKEND AND THEN EXPANDING NORTHWARD THROUGH EARLY NEXT WEEK. BEST CHANCES FOR CONVECTION LOOK TO BE FRIDAY AND PERHAPS MONDAY THOUGH WARMING MID LEVEL TEMPS ASSOCIATED WITH THE STRENGTHENING UPPER HIGH MAY HINDER CONVECTION EARLY NEXT WEEK. TEMPS WILL TURN VERY WARM TO HOT SATURDAY INTO EARLY NEXT WEEK WITH 700MB TEMPS WARMING TO AROUND 15-17C ACROSS THE CWA DURING THAT TIME. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY AFTERNOON) ISSUED AT 453 PM MDT TUE JUL 15 2014 LOW PRESSURE OVER WESTERN MONTANA WILL CONTINUE TO MOVE SOUTHEAST TONIGHT. THIS SYSTEM WILL CAUSE WIDESPREAD SHOWERS AND THUNDERSTORMS TO DEVELOP OVERNIGHT FROM NORTHWEST TO SOUTHEAST. SOUTHEAST UPSLOPE FLOW COULD BRING LOWER CEILINGS TO THE SOUTHERN PANHANDLE...IMPACTING KSNY AND KIBM AS WELL AS HERE AT KCYS. THUNDERSTORMS TO BECOME MORE WIDESPREAD WEDNESDAY AFTERNOON ONCE AGAIN && .FIRE WEATHER... ISSUED AT 300 PM MDT TUE JUL 15 2014 MINIMAL FIRE WEATHER CONCERNS THROUGH THURSDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION THIS AFTERNOON THROUGH WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH WEDNESDAY MORNING WITH THE BEST COVERAGE TO THE EAST OF THE LARAMIE RANGE. A WEAK COLD FRONT WILL MOVE ACROSS THE REGION LATE TONIGHT WITH COOLER TEMPERATURES FOR WEDNESDAY. ELEVATED FIRE WEATHER CONDITIONS MAY EXIST ON FRIDAY INTO THE WEEKEND...ESPECIALLY TO THE WEST OF THE LARAMIE RANGE...AS A DRIER AIRMASS MOVES INTO THE AREA ALONG WITH MUCH WARMER TEMPERATURES. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...FINCH LONG TERM...RE AVIATION...CLAYCOMB FIRE WEATHER...FINCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1127 AM MDT TUE JUL 15 2014 WYZ101>119-161115- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1127 AM MDT TUE JUL 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY THE MIDDLE OF THIS AFTERNOON ACROSS THE MOUNTAINS OF SOUTHEAST WYOMING. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS BY THIS EVENING AS THEY MOVE INTO THE HIGH PLAINS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL...FREQUENT LIGHTNING...AND DAMAGING WINDS THE MAIN THREAT. HEAVY RAINFALL IS ALSO POSSIBLE WITH A RISK FOR FLASH FLOODING THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY AND WEDNESDAY NIGHT BEFORE SOME DRIER AIR BEGINS TO MOVE INTO THE REGION BY LATE THIS WEEK. THUNDERSTORM CHANCES WILL DECREASE SIGNIFICANTLY FOR FRIDAY AND THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT SEVERE WEATHER LATE THIS AFTERNOON THROUGH THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-161115- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1127 AM MDT TUE JUL 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE BY THIS EVENING...WITH NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THROUGH TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED TONIGHT WITH A RISK FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY AND WEDNESDAY NIGHT BEFORE SOME DRIER AIR BEGINS TO MOVE INTO THE REGION BY LATE THIS WEEK. THUNDERSTORM CHANCES WILL DECREASE SIGNIFICANTLY FOR FRIDAY AND THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT SEVERE WEATHER THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 544 PM MDT TUE JUL 15 2014 WYZ105-106-110-115-116-160030- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-LARAMIE VALLEY WY-NORTH SNOWY RANGE FOOTHILLS WY-SHIRLEY BASIN WY-SOUTH LARAMIE RANGE WY- 544 PM MDT TUE JUL 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY AND EASTERN CARBON COUNTIES UNTIL 630 PM MDT... AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF MEDICINE BOW...OR 44 MILES NORTHWEST OF LARAMIE...MOVING SOUTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROCK RIVER... BOSLER... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4168 10542 4141 10569 4175 10625 4190 10612 TIME...MOT...LOC 2344Z 303DEG 36KT 4178 10608 HAMMER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT TUE JUL 15 2014
WYZ112>114-160030-
SIERRA MADRE RANGE WY-SNOWY RANGE WY-UPPER NORTH PLATTE RIVER BASIN
WY-
549 PM MDT TUE JUL 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN ALBANY AND
SOUTHERN CARBON COUNTIES UNTIL 630 PM MDT...
AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BATTLE LAKE...OR 43 MILES SOUTH OF
RAWLINS...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BOTTLE CREEK CAMPGROUND...
ENCAMPMENT...
SKYLINE...
FRENCH CREEK CAMPGROUND...
SIX MILE CAMPGROUND...
ILLINOIS CREEK CAMPGROUND...
RIVERSIDE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4100 10665 4109 10706 4131 10702 4128 10626
4099 10628
TIME...MOT...LOC 2349Z 289DEG 34KT 4118 10693
HAMMERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 555 PM MDT TUE JUL 15 2014 WYZ101-103-160045- CONVERSE COUNTY LOWER ELEVATIONS WY-NORTH LARAMIE RANGE WY- 555 PM MDT TUE JUL 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CONVERSE COUNTY UNTIL 645 PM MDT... AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF EVANSVILLE...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROLLING HILLS ESTATES... GLENROCK... DEER CREEK... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 152 AND 175. && LAT...LON 4295 10561 4260 10565 4265 10608 4296 10608 TIME...MOT...LOC 2356Z 288DEG 23KT 4284 10609 HAMMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 620 PM MDT TUE JUL 15 2014 WYZ114>117-160100- LARAMIE VALLEY WY-SNOWY RANGE WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY- 620 PM MDT TUE JUL 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE AND SOUTHEASTERN ALBANY COUNTIES UNTIL 700 PM MDT... AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOSLER TO 9 MILES SOUTHEAST OF WOODS LANDING...AND MOVING SOUTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... LARAMIE... HUTTON LAKE... BALDY PEAK... TIE SIDING... PUMPKIN VINE... VEDAUWOO... IRON MOUNTAIN... HORSE CREEK... BUFORD... FEDERAL... THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 297 AND 344. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4168 10575 4152 10500 4099 10516 4099 10600 TIME...MOT...LOC 0020Z 300DEG 36KT 4162 10562 4097 10587 HAMMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 645 PM MDT TUE JUL 15 2014 WYZ101-160130- CONVERSE COUNTY LOWER ELEVATIONS WY- 645 PM MDT TUE JUL 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 730 PM MDT... AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTH OF ROLLING HILLS ESTATES...OR 30 MILES NORTHWEST OF DOUGLAS...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF CENTRAL CONVERSE COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4338 10542 4302 10522 4299 10582 4316 10589 TIME...MOT...LOC 0045Z 252DEG 14KT 4310 10574 HAMMER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
708 PM MDT TUE JUL 15 2014
WYZ115>117-160200-
LARAMIE VALLEY WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE
FOOTHILLS WY-
708 PM MDT TUE JUL 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE AND
SOUTHEASTERN ALBANY COUNTIES UNTIL 800 PM MDT...
AT 703 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LARAMIE...MOVING SOUTHEAST
AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LARAMIE...
TIE SIDING...
VEDAUWOO...
PUMPKIN VINE...
BUFORD...
FEDERAL...
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 300 AND
344.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4134 10584 4153 10566 4128 10504 4100 10517
4099 10546
TIME...MOT...LOC 0108Z 306DEG 35KT 4134 10562
HAMMERThe Cheyenne radar (KCYS), 235 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Quarter to half dollar size hail was reported west of Bill.
Ping pong ball size hail was reported west of Bill.
Golf ball size hail was reported in Bill and east of Bill.
Winds gusts were estimated at 55 to 60 mph at Twin Pine Ranch.
Wind gusts were estimated at 55 to 60 mph.
Wind gusts were estimated at 55 to 60 mph at the Crystal Lake Campground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520162, 520163, 520165, 520168, 520169, 520170.